Alert archive / North Carolina / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 83, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jun 24, 2018, 2:56 PM EDT for Sampson County, Wayne County, North Carolina. It was in force for 49 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 24, 2018, 2:56 PM EDT (18:56 UTC)
- Expired
- Jun 24, 2018, 3:45 PM EDT
- In force
- 49 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Sampson County, NC, Wayne County, NC
The radar
The Raleigh/Durham radar (KRAX), 57 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 3:08 PM EDT | TSTM WND DMG | 2 Sse Newton Grove, NC | TREE DOWN ON HOBBTON HIGHWAY NEAR ALEX BENTON RD. |
| Jun 24, 3:20 PM EDT | TSTM WND DMG | 6 E Hobbton, NC | TREE DOWN ON POWER LINES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 6.9 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1043 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 1010 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
021
WUUS52 KRAH 241856
SVRRAH
NCC163-191-241945-
/O.NEW.KRAH.SV.W.0083.180624T1856Z-180624T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
256 PM EDT SUN JUN 24 2018
The National Weather Service in Raleigh has issued a
* Severe Thunderstorm Warning for...
Southwestern Wayne County in central North Carolina...
Northern Sampson County in central North Carolina...
* Until 345 PM EDT
* At 256 PM EDT, a severe thunderstorm was located 7 miles southeast
of Dunn, or 18 miles northwest of Clinton, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Mount Olive, Newton Grove, Turkey, Hobbton and Spivey's Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3515 7864 3517 7864 3531 7854 3526 7849
3526 7841 3528 7835 3519 7799 3518 7799
3519 7802 3519 7804 3518 7807 3519 7816
3509 7817 3508 7816 3498 7815
TIME...MOT...LOC 1856Z 288DEG 25KT 3522 7853
HAIL...1.00IN
WIND...60MPH
$$
WSS3 follow-up statements
662
WWUS52 KRAH 241913
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
313 PM EDT SUN JUN 24 2018
NCC163-191-241945-
/O.CON.KRAH.SV.W.0083.000000T0000Z-180624T1945Z/
Wayne NC-Sampson NC-
313 PM EDT SUN JUN 24 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR SOUTHWESTERN WAYNE AND NORTHERN SAMPSON COUNTIES...
At 311 PM EDT, a severe thunderstorm was located 13 miles north of
Clinton, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated. Sampson County emergency officials
reported a tree donw on Keenard Road between Spivey's
Corner and Newton Grove.
IMPACT...Some hail damage to vehicles is expected. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Mount Olive, Newton Grove, Turkey and Hobbton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3515 7864 3517 7864 3523 7850 3526 7849
3526 7841 3528 7835 3519 7799 3518 7799
3519 7802 3519 7804 3518 7807 3519 7816
3509 7817 3508 7816 3498 7815
TIME...MOT...LOC 1911Z 288DEG 19KT 3520 7836
HAIL...1.00IN
WIND...60MPH
$$
WSS979
WWUS52 KRAH 241932
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
332 PM EDT SUN JUN 24 2018
NCC163-191-241945-
/O.CON.KRAH.SV.W.0083.000000T0000Z-180624T1945Z/
Wayne NC-Sampson NC-
332 PM EDT SUN JUN 24 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR SOUTHWESTERN WAYNE AND NORTHEASTERN SAMPSON COUNTIES...
At 331 PM EDT, a severe thunderstorm was located over Mount Olive,
moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Mount Olive.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
&&
LAT...LON 3520 7832 3527 7831 3519 7799 3518 7799
3519 7802 3519 7804 3518 7807 3519 7816
3513 7817
TIME...MOT...LOC 1931Z 288DEG 27KT 3520 7813
HAIL...1.00IN
WIND...60MPH
$$
77568
WWUS52 KRAH 241939
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
339 PM EDT SUN JUN 24 2018
NCC163-191-241949-
/O.EXP.KRAH.SV.W.0083.000000T0000Z-180624T1945Z/
Wayne NC-Sampson NC-
339 PM EDT SUN JUN 24 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WAYNE AND
NORTHEASTERN SAMPSON COUNTIES WILL EXPIRE AT 345 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Raleigh.
LAT...LON 3520 7832 3527 7831 3519 7799 3518 7799
3519 7802 3519 7804 3518 7807 3519 7816
3513 7817
TIME...MOT...LOC 1939Z 288DEG 25KT 3519 7808
$$
77What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 1:25 PM EDT, 1 hour 31 minutes earlier.
Area forecast discussion, Jun 24, 1:25 PM EDT, 1 hour 31 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 125 PM EDT Sun Jun 24 2018 .SYNOPSIS... A weak cold front will drop south into the area tonight and will briefly stall across southern portions of the state on Monday before pushing south of the area early Tuesday. && NEAR TERM /THROUGH TONIGHT/... As of 1030 AM Sunday... Main adjustment to the near term forecast was to up PoPs across the Coastal Plain in anticipation of greater coverage/concentration of afternoon convection. 12Z upper air analysis depicts a subtle reflection of a weak trough over the NC Coastal Plain, noted at 850mb, 700mb, and 500mb. This trough should sharpen a bit by afternoon as a weak shear axis, noted on the RAP and the water vapor imagery crossing the northern mountains at 13Z, passes overhead. Strong heating of the moderately moist atmosphere will yield a moderately unstable air mass with MLCAPE projected 2000-2400 J/kg. Area sounding data depicts a decent mid level cap between 650-600mb on the GSO sounding. This feature will likely inhibit convective development over the western Piedmont, plus this region will likely experience some subsidence behind the exiting mid level shear axis by mid-late afternoon. A similar mid level inversion noted on the MHX sounding but is much weaker/shallower. Since the atmosphere in this part of the state is less capped, convection will have an easier time to initiate/develop compared to locations farther west. Cannot rule out an isolated strong/severe storm or tow this afternoon, primarily across the Coastal Plain. however, the bulk effective shear is a solid 5-10 kts lower than the past few days, so expect convective nature to be pulse-type, with strong/locally damaging wind gusts associated with microbursts. Current temperature trend verifying well. Thus, forecast highs in track to reach the low-mid 90s with a few upper 90s probable in the Sandhills. GSO sounding depicts a decent layer of dry air aloft. Mixing of this drier air to the sfc is probable, resulting in sfc dewpoints in the mid-upper 60s. This mixing should also occur in the Sandhills, resulting in dewpoints in the upper 60s/around 70. This should yield heat indices in the 100-105 degree range across the southeast half of the forecast region, with the hottest indices over the Sandhills and southern Coastal Plain. Tonight, the bulk of the convection over the Coastal Plain and Sandhills will dissipate with loss of heating, though the presence of the weak shear axis may allow a few showers/storms to persist across the far south-southeast until midnight or a little after. && .SHORT TERM /MONDAY AND MONDAY NIGHT/... As of 424 AM Sunday... With current upstream satellite and radar trends showing a very perturbed flow pattern over the central CONUS, confidence is starting to increase that central NC will likely have to contend with some sorta convective complex and/or MCV crossing the southern Appalachians and tracking east invof the stalled frontal zone progged to lie across southern NC/upstate SC Monday-Monday night. If timing of such a feature coincides with peak diurnal heating, an organized convective threat could evolve along and south of the boundary in place across central and southern portions of the area. Enhanced shear pocket of 30 to 40 kts, attendant to the vort disturbance, will be more than sufficient to support a damaging wind and hail threat. Additionally, with low-level shear/helicity enhanced invof of the frontal zone, an isolated tornado will also be possible. Will introduce a severe threat in the HWO for Monday across central and southern portions of the area. Highs Monday ranging from mid/upper 80s north to lower/mid 90s south. We will begin to cool off Monday night as high to our north begins to push south. Lows ranging from mid 60s north to lower 70s south. && .LONG TERM /TUESDAY THROUGH SATURDAY/... As of 340 AM Sunday... The lingering surface front will be stalled to the south of the area to start the period on Tuesday, with any lingering associated chances for showers and storms confined to far southern portions of the area. Meanwhile, with cooler high pressure extending into the area expect high temps on Tuesday will be in the mid to upper 80s, with lows Tuesday night in the upper 60s to lower 70s. Isolated to widely scattered (mainly) afternoon/evening showers and storms will be possible for the remainder of the medium range. A passing disturbance to the north will bring a weak surface trough into the area on Wednesday night into Thursday, with a strong mid/upper level ridge extending eastward and eventually southward into our area late week into the weekend. This will result in a return to hot temps and high heat index values during this time frame. However, a lingering weak mid/upper level trough near the coast may help keep highs temps down some across our far east/southeast late week into the weekend, along with perhaps a little better chance for convection. High temps are expected to range from the upper 80s to lower 90s on Wednesday to generally the mid to upper 90s by Friday, and possibly Saturday. Low temps will be in the 70s. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... As of 125 PM Sunday... VFR parameters will persist across central NC through mid day Monday with the exception where scattered convection occurs this afternoon through this evening. In the vicinity of where the heavier showers and storms occur, expect brief instances of MVFR/IFR visibility and MVFR ceilings, along with sfc wind gusts 30-40kts. The convective threat appears highest in the vicinity of KFAY, and just south of KRDU and KRWI. The convective threat will begin to dwindle after 01Z Monday. Overnight into early Monday morning expect VFR conditions though pockets of MVFR fog may be present where the heavier downpours occur this afternoon/evening. A greater threat for scattered convection appears likely Monday into Monday night as an upper disturbance dives sewd across our region during prime heating. This system has the potential to trigger scattered strong-severe storms with wind gusts 40-55kts possible along with some hail. This convective threat appears greatest in the 20Z Monday-04Z Tuesday time frame, with scattered, weaker convection possible late Monday night into Tuesday morning, especially in vicinity of KFAY. Convection should be less numerous from mid week and beyond as an area of high pressure strengthens just north of our region. The presence of this system should inhibit afternoon convective development, especially across the northern counties, with isolated- scattered convection possible late in the day-early evening across the far south-southeast. Otherwise VFR parameters anticipated for much of the remainder of the week. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Badgett/mlm NEAR TERM...WSS SHORT TERM...CBL LONG TERM...BSD AVIATION...WSS
Hazardous weather outlook, Jun 24, 5:15 AM EDT, 9 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 515 AM EDT Sun Jun 24 2018 NCZ042-077-078-085-086-088-089-250915- Johnston-Harnett-Wayne-Scotland-Hoke-Cumberland-Sampson- 515 AM EDT Sun Jun 24 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and Tonight. Afternoon temperatures in the mid to upper 90s will combine with high humidity levels to produce heat index values between 100 and 103 degrees this afternoon. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Strong to severe storms are possible Monday afternoon and evening as a series of upper disturbances track along a stalled frontal boundary in place across southern NC. Damaging wind gusts and hail will be possible with the strongest storms. An isolated tornado will also be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ021>025-038>041-073>076-083-084-250915- Forsyth-Guilford-Alamance-Orange-Durham-Davidson-Randolph-Chatham- Wake-Stanly-Montgomery-Moore-Lee-Anson-Richmond- 515 AM EDT Sun Jun 24 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Strong to severe storms are possible Monday afternoon and evening as a series of upper disturbances track along a stalled frontal boundary in place across southern NC. Damaging wind gusts and hail will be possible with the strongest storms. An isolated tornado will also be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ007>011-026>028-043-250915- Person-Granville-Vance-Warren-Halifax-Franklin-Nash-Edgecombe-Wilson- 515 AM EDT Sun Jun 24 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 24, 9:20 AM EDT, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
920 AM EDT SUN JUN 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1037 PM TSTM WND DMG 6 E FLOWERS 35.64N 78.25W
06/22/2018 JOHNSTON NC TRAINED SPOTTER
MULTIPLE TREES DOWN, INCLUDING THREE IN THE
ANTIOCH FIRE DISTRICT.
&&
JFDSpecial weather statement, Jun 24, 2:12 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Raleigh NC
212 PM EDT SUN JUN 24 2018
NCZ042-077-078-241915-
Johnston NC-Harnett NC-Wayne NC-
212 PM EDT SUN JUN 24 2018
...CLUSTER OF THUNDERSTORMS WILL AFFECT WESTERN WAYNE...SOUTHEASTERN
HARNETT AND SOUTHERN JOHNSTON COUNTIES UNTIL 315 PM EDT...
At 209 PM EDT, Doppler radar was tracking a cluster of thunderstorms
near Dunn and near Lillington, moving east at 25 mph.
Wind gusts up to 40 mph will be possible with these storms.
Locations impacted include...
Smithfield, Dunn, Benson, Erwin, Coats, Four Oaks, Pine Level,
Princeton, Grantham and Buies Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, and other light outdoor objects.
Frequent cloud to ground lightning is likely to occur with these
storms. Lightning can strike 10 miles away from a thunderstorm. Seek
a safe shelter inside a building or vehicle.
&&
LAT...LON 3525 7807 3526 7828 3529 7830 3526 7839
3527 7850 3532 7854 3530 7858 3527 7859
3528 7876 3547 7876 3552 7807
TIME...MOT...LOC 1809Z 268DEG 24KT 3538 7867
WSSLocal storm report, Jun 24, 2:51 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
251 PM EDT SUN JUN 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM TSTM WND DMG 2 NNW BENSON 35.40N 78.56W
06/24/2018 JOHNSTON NC TRAINED SPOTTER
TREE DOWN ON DOGEYE RD NEAR NORTH LINCOLN ST
IN BENSON.
&&
JFDLocal storm report, Jun 24, 2:53 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
253 PM EDT SUN JUN 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM TSTM WND DMG 1 WNW BENSON 35.39N 78.57W
06/24/2018 JOHNSTON NC TRAINED SPOTTER
TREE DOWN ON MINGO RD AND WEST MAIN ST IN
BENSON.
&&
JFDThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 2:12 PM EDT | Special Weather Statement | RAH | Johnston | 63 min |
| Jun 24, 2:47 PM EDT | Severe Thunderstorm Warning | RAH | Johnston, Sampson, Wayne | 43 min |
| Jun 24, 3:14 PM EDT | Special Weather Statement | RAH | Richmond | 61 min |
| Jun 24, 3:16 PM EDT | Special Weather Statement | RAH | Cumberland | 59 min |
| Jun 24, 3:42 PM EDT | Special Weather Statement | RAH | Harnett | 63 min |
| Jun 24, 3:43 PM EDT | Severe Thunderstorm Warning | RAH | Harnett | 47 min |
| Jun 24, 3:49 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Johnston, Sampson, Wayne | 41 min |
| Jun 24, 4:05 PM EDT | Special Weather Statement | RAH | Scotland | 40 min |
| Jun 24, 4:21 PM EDT | Severe Thunderstorm Warning | RAH | Scotland | 24 min |
| Jun 24, 4:25 PM EDT | Severe Thunderstorm Warning | RAH | Johnston, Sampson, Wayne | 65 min |
| Jun 24, 4:38 PM EDT | Special Weather Statement | RAH | Cumberland | 37 min |
| Jun 24, 4:46 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Sampson | 44 min |
| Jun 24, 5:27 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Sampson | 63 min |
| Jun 24, 6:02 PM EDT | Special Weather Statement | RAH | Bladen | 43 min |
| Jun 24, 6:32 PM EDT | Special Weather Statement | RAH | Sampson | 58 min |
| Jun 24, 7:02 PM EDT | Special Weather Statement | RAH | Durham | 43 min |
| Jun 24, 7:23 PM EDT | Special Weather Statement | RAH | Alamance, Orange | 52 min |
| Jun 24, 7:29 PM EDT | Special Weather Statement | RAH | Hoke | 61 min |
| Jun 24, 7:30 PM EDT | Special Weather Statement | RAH | Montgomery | 60 min |
| Jun 24, 7:48 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Orange | 42 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.